December #97 : Diarrhea Diary - by David Gelman, MD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join

Back to home » Archives » POZ Magazine issues

Table of Contents

Born Again

Knowing When to Stop

The Divine Miss Em


Cocaine & Heroin

Crystal Meth

Harm Reduction


Recovery Rooms


A for Africa


WHO’s on First

Dying for ADAP


Bombing Gilead

Pos & Neg

Wishful Thinking

Unwrapper’s Delight

Study Hell

Tech Talk


Diarrhea Diary

HAART to Heart

Eradication II?


Breaks: What’s Up?

Safe Spliffs

Slumber Party

Bone Loss

Gimme Shelter


IRSA’s Rochelle advises HIVer refugees:

Editor's Letter


Sale of a Lifetime

Most Popular Lessons

The HIV Life Cycle


Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

email print

December 2003

Diarrhea Diary

by David Gelman, MD

The type of runs you've got-and their cause-dictate the treatment:

Diarrhea is hell—ask any HIVer. Parasites and bacteria can cause the runs, but in many cases, it seems to be a side effect of HIV meds or the virus itself. Hydration is crucial, so grab Gatorade or water. Reach for your doc, too—especially if it lasts more than two weeks. Here are the three bad, basic kinds:

This one’s most common to HIVers—and in extreme cases, it can hamper absorption of HIV meds. The culprit may be bacteria such as salmonella or E. coli, parasites like cryptosporidium, or viruses such as the Norwalk. HIVers also get diarrhea from meds, most notably Viracept or (less often) other PIs—as well as from OIs or HIV-related wasting. Treat it with increased fiber intake (using products like Metamucil), Imodium AD, calcium supplements or, if severe, prescription pancreatic enzymes like Ultrase M20.

This results when chemicals aren’t properly absorbed, as in lactose intolerance, where the body can’t break down the sugar in milk. Overloading on Milk of Magnesia, protein shakes or sorbitol (the sweet in dietetic candies) can do it, too. Nixing the offending agent—or taking Lactaid for lactose intolerance—clears it up.

More painful, bloody and mucousy, it’s usually caused by bacteria or inflammatory bowel diseases (like ulcerative colitis or Crohn’s disease). Treating the infection (with antibiotics) or condition (often with anti-inflammatory steroids) tends to relieve the symptoms.

[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Have you ever experienced intimate partner violence?

Are You Prepared?

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2015 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.